Ohio, 2013Damaging Wind in Ohio, September 12, 2013
September 12, 2013 · NWS ILN · 1 event in 1 county or zone
Thunderstorms developed ahead of a cold front during the afternoon. Some of these storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a cold front during the afternoon. Some of these storms became severe. The main threat from these storms was damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 12, 9:49 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 12, 9:49 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1049 AM EDT THU SEP 12 2013
.SYNOPSIS...
A COLD FRONT WILL BRING THE LIKELIHOOD FOR SHOWERS AND
THUNDERSTORMS TODAY. AFTER THE FRONT MOVES SOUTH TONIGHT...HIGH
PRESSURE AND A COOL...DRY AIRMASS WILL FOLLOW FOR FRIDAY AND
SATURDAY. A WEAK COLD FRONT WITH LIMITED MOISTURE WILL CROSS THE
AREA ON SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRIMARY LINE OF CONVECTION IS MOVING THROUGH THE REGION ATTM.
EXPECT THIS TO GRADUALLY WORK THROUGH THE SRN HALF OF THE REGION
DURING THE LATE MRNG AND AFTN HOURS. WHETHER YOU WANT TO CALL IT A
SECONDARY FRONT/A POST FRONTAL TROF OR THE PRIMARY FRONT...SOME
OF THE MESO-SCALE MODELS ARE SUGGESTING THAT SOME SCT SHRA MIGHT
FORM ON IT AS IT MOVES THROUGH THIS AFTN. SO FOR NOW HAVE A 20 POP
DEVELOPING ACROSS THE N AND THEN WORKING S AS THIS FEATURE DROPS
DOWN.
THERE IS STILL A LOW CHANCE THAT SOME THUNDERSTORMS MAY REACH
SEVERE LIMITS IN THE MODERATE INSTABILITY AND MARGINAL SHEAR ALONG
AND S OF THE OHIO RIVER.
TEMPERATURES WILL BE VARIABLE AS THEY WARM AHEAD OF THE CURRENT
LINE...THEN COOL AS THE CONVECTION DROPS IN...BEFORE REBOUNDING
AGAIN POST PCPN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL BE EXITING SOUTH
EARLY THIS EVENING. ANOTHER ROUND OF LIGHT SHOWERS MAY OCCUR
BEHIND THE FRONT LATE TONIGHT AS A SHORT WAVE CONTAINING SCANT
MOISTURE TRAVELS ALONG A NORTHWESTERLY UPPER FLOW. LOWS IN THE 50S
WILL BE MUCH COOLER THAN LOWS OF THE LAST FEW NIGHTS.
FOR FRIDAY THROUGH SATURDAY...HIGH PRESSURE WORKING IN FROM THE
NORTHWEST WILL PROVIDE A PERIOD OF DRY WEATHER. MOSTLY SUNNY SKIES
ARE EXPECTED DURING THE DAY WITH CLEAR SKIES AT NIGHT. HIGHS WILL
ONLY BE IN THE 60S ON FRIDAY IN A REGIME OF COLD ADVECTION.
AFTER CHILLY OVERNIGHT LOWS IN THE 40S FRIDAY NIGHT...READINGS
SHOULD REACH AROUND 70 BY LATE SATURDAY AFTERNOON.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE AIR MASS WITH HIGH PRESSURE WILL BE QUITE DRY...LEADING TO
SOME QUESTIONS IN THE FORECAST REGARDING A COLD FRONT MOVING INTO
THE AREA LATE SUNDAY INTO MONDAY. THE 12Z GEM AND GFS MODELS BOTH
INDICATED THAT ONLY AN INCREASE IN MID TO HIGH LEVEL RH WOULD
OCCUR...WITH LIMITED LOW-LEVEL MOISTURE AND NO QPF RESPONSE. 00Z
AND 12Z ECMWF RUNS BOTH INDICATE A LITTLE MORE MOISTURE...WITH AN
AIR MASS CAPABLE OF SUPPORTING ISOLATED SHOWERS AND STORMS.
ALTHOUGH THE TREND SEEMED TO BE IN A DRIER DIRECTION OVERALL...AND
IT WOULD NOT BE SURPRISING IF FUTURE FORECASTS END UP DRY...SLIGHT
CHANCE POPS WERE MAINTAINED FOR THIS PERIOD.
THE FRONT WILL MOVE SOUTHEAST...MAKING PROGRESS INTO THE CAROLINAS
BY MONDAY NIGHT. ITS WESTWARD EXTENT APPEARS LIKELY TO STALL ON A
NW-TO-SE TRAJECTORY FROM THE NORTHERN PLAINS INTO THE LOWER OHIO
VALLEY. WITH BUILDING RIDGING OVER THE MID-SECTION OF THE COUNTRY
AND SURFACE HIGH PRESSURE AGAIN OVER THE GREAT LAKES AND UPPER OHIO
VALLEY...EVENTUALLY THE HIGHER THETA-E AIR WILL SHIFT EASTWARD. THIS
WILL LEAD TO A GRADUAL RISE IN TEMPS THROUGH THE WEEK...WITH
WEDNESDAY APPEARING CAPABLE TEMPS IN THE 80S (MAYBE EVEN MID TO
UPPER 80S IN THE SW CWA). PRECIPITATION CHANCES WILL ALSO BEGIN TO
INCREASE ON (AND ESPECIALLY AFTER) WEDNESDAY...BUT TOO NEAR THE END
OF THE FORECAST PERIOD TO TRY AND DRAW ANY SPECIFICS.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
MID LEVEL TROF WILL DIG SE ACRS THE GREAT LAKES WITH INITIAL SFC
COLD FRONT SWEEPING SE THRU THE TAF SITES THIS MORNING. FOG HAS
DEVELOPED IN THE MOIST AIRMASS IN ADVANCE OF THE COLD FRONT.
THESE VSBY RESTRICTIONS WILL IMPROVE AS CLOUDS INCREASE EARLY.
COLD FRONT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG AND
AHEAD OF IT WILL CROSS THE TAF SITES DURG THE MORNING. HAVE PREVAILING
PRECIPITATION DURG THE 3 OR 4 HOUR WINDOW WHEN THE BEST THREAT FOR
THUNDERSTORMS LOOKS TO OCCUR. GENERALLY EXPECT CIGS TO REMAIN IN
THE VFR CATEGORY WITH MVFR VSBYS.
NORTHWEST WINDS WILL USHER MUCH COLDER AIR BEHIND THE FRONT AND
COLD POOL STRATOCU CLOUDS WILL BE OBSERVED IN THE VFR CATEGORY.
A FEW SHOWERS WILL BE POSSIBLE THIS EVENING ACRS CENTRAL OHIO.
HAVE LIMITED MENTION TO VCSH AT KCMH/KLCK. OTHERWISE...EXPECT
IMPROVING CONDITIONS WITH CLOUDS DIMINISHING AS HIGH PRESSURE
BUILDS INTO THE GREAT LAKES.
OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...SITES
SHORT TERM...CONIGLIO
LONG TERM...HATZOS
AVIATION...AR
Hazardous weather outlook, Sep 12, 4:22 AM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT THU SEP 12 2013
INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-130930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-
522 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ075-080-KYZ089>100-OHZ073-074-077>082-088-130930-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AHEAD OF A COLD
FRONT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...AN
ISOLATED SEVERE STORM CAN NOT BE RULED OUT IF INSTABILITY BECOMES
APPRECIABLE. DAMAGING WINDS WOULD BE THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Scioto
- When
- September 12, 12:25 PM EST to 12:30 PM EST
- Where
- Scioto County, 0.54 mi E of Friendship to 0.46 mi NE of Mc Dermott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.700, -83.090
Five trees were reported down due to thunderstorm winds. Three of the trees were downed in the town of Friendship, and two were downed in McDermott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472976.